Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Shreveport, LA

March 28, 2014Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 28, 2014, 6:44 PM CDT for Columbia County, Union County, Arkansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 6:44 PM CDT (23:44 UTC)
Expired
Mar 28, 2014, 7:45 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:00 PM CDTHAIL 18 Ne El Dorado, AR
Mar 28, 7:10 PM CDTHAIL 1.255 Sse El Dorado, ARHALF DOLLAR SIZE HAIL FELL ON SOUTH JACKSON AVE NEAR HIGHWAY 167 SOUTH OF EL DORADO.
Mar 28, 7:55 PM CDTTSTM WND DMGStrong, ARSEVERAL TREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KSHV 282344
SVRSHV
ARC027-139-290045-
/O.NEW.KSHV.SV.W.0041.140328T2344Z-140329T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...EL DORADO...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EMERSON...OR 10 MILES SOUTH OF MAGNOLIA...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATLANTA...VILLAGE...MOUNT HOLLY...LISBON...WESSON...CALION...
  URBANA...STRONG AND LAWSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3302 9341 3340 9340 3346 9314 3345 9311
      3339 9311 3338 9278 3339 9273 3336 9267
      3338 9258 3337 9255 3333 9252 3333 9247
      3328 9244 3330 9235 3305 9231
TIME...MOT...LOC 2344Z 260DEG 33KT 3314 9316

$$

19
1 follow-up statement
484 
WWUS54 KSHV 290040
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT FRI MAR 28 2014

ARC027-290049-
/O.CAN.KSHV.SV.W.0041.000000T0000Z-140329T0045Z/
COLUMBIA AR-
740 PM CDT FRI MAR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY IS 
CANCELLED...

$$

ARC139-290045-
/O.CON.KSHV.SV.W.0041.000000T0000Z-140329T0045Z/
UNION AR-
740 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR UNION COUNTY...

AT 736 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR EL DORADO...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILLSBORO...CALION...URBANA...STRONG...PIGEON HILL...LAWSON AND
AURELLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3304 9277 3325 9278 3338 9278 3339 9273
      3336 9267 3338 9258 3337 9255 3333 9252
      3333 9247 3328 9244 3330 9235 3305 9231
TIME...MOT...LOC 0039Z 260DEG 33KT 3323 9257

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:43 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 28, 6:43 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT FRI MAR 28 2014

.AVIATION...
STRONG CONVECTION WILL CONTINUE TO AFFECT AREA TERMINALS THROUGH
06Z...AS A COLD FRONT MOVES ACROSS THE REGION. EXPECT WIND GUSTS
OF AROUND 55-60 MPH WITH HAIL LARGER THAN A HALF INCH IN THE
STRONGER STORMS. CONVECTION WILL COME TO AN END OVERNIGHT...WITH
LOW CIGS EXPECTED DURING THE OVERNIGHT HOURS. SKIES WILL BEGIN TO
CLEAR FROM WEST TO EAST AROUND SUNRISE...WITH GUSTY NNWLY WINDS
EXPECTED DURING THE DAYLIGHT HOURS ON SATURDAY. /12/

&&

.PREV DISCUSSION... /ISSUED 456 PM CDT FRI MAR 28 2014/

DISCUSSION...

THIS AFTERNOON A SURFACE LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN TEXAS WITH AN INVERTED SURFACE TROUGH OF LOW PRESSURE
CURVING INTO DEEP EAST TEXAS AND NORTH INTO EXTREME NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. A COLD FRONT EXTENDED SOUTHWEST
FROM THE NORTHEAST TEXAS ACROSS SOUTHERN ARKANSAS INTO SOUTHEAST
OKLAHOMA AND DOWN ACROSS NORTH TEXAS INTO THE SURFACE LOW PRESSURE
CENTER OVER SOUTH TEXAS. OUT AHEAD OF THE SURFACE LOW AND FRONTAL
BOUNDARIES...THE SKIES CLEARED ALLOWING THE TEMPERATURES TO WARM
INTO THE MID 70/S TO THE LOWER 80/S WHICH WILL CONTRIBUTE TO THE
UNSTABLE CONDITIONS FOR THE FOUR STATE REGION. THE WARM TEMPERATURES
WILL ALLOW FOR ADDITIONAL DEVELOPMENT FOR THE REST OF OUR COUNTY
WARNING AREA. HAVE EXTENDED SEVERE THUNDERSTORM WATCH NUMBER 37 SOUTH
TO INCLUDE OUR REMAINING COUNTIES OF DEEP EAST TEXAS AND LOUISIANA
THAT WERE NOT IN THE PREVIOUS WATCH ISSUANCE'S. STRONG TO SEVERE
THUNDERSTORMS NOW ONGOING OVER NORTHEAST TEXAS INTO SOUTHWEST
ARKANSAS PRODUCING LARGE HAIL NEAR GOLF BALL SIZE ALONG WITH
LOCALLY HEAVY RAINFALL. SEVERAL WEAK UPPER LEVEL DISTURBANCES
HAVE BEEN MOVING AROUND THE BASE OF AN UPPER TROUGH TO THE WEST
AND MOVING OVER THE FRONTAL BOUNDARY AND WARM SECTIONS AHEAD OF
THE SURFACE BOUNDARY...HELPING THE THUNDERSTORM FORMATION. FOR THE
REST OF THE AFTERNOON AND INTO THE EVENING THE UPPER TROUGH OF LOW
PRESSURE OVER SOUTHWEST OKLAHOMA ACROSS NORTH TEXAS AND INTO SOUTH
TEXAS WILL MOVE EAST SPREADING THE FRONTAL BOUNDARY AND SURFACE
LOW EAST PROVIDING WIDESPREAD SHOWERS AND THUNDERSTORMS. LARGE
HAIL IS GOING TO OCCUR FOR MANY AREAS AND PROTECTION FOR VEHICLES
AND OTHER ITEMS MAY NEED TO BE ATTEMPTED UNDER COVER INTO THE EVENING.
BY LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL BE ENDING AS
THE UPPER TROUGH AXIS SHIFTS EAST OF THE FORECAST AREA. RIDGING
ALOFT AND ON THE SURFACE WILL MOVE INTO THE FOUR STATE REGION
PROVIDING FOR A DRY PERIOD INTO THE FIRST OF NEXT WEEK WHEN
ANOTHER PASSING SHORT WAVE ACROSS THE CENTRAL PLAINS SHIFTS EAST
AND MAY TRAIL ENOUGH ENERGY TO PROVIDE FOR THE NORTHERN ZONES FOR
A SLIGHT CHANCE OF RAIN. RAIN CHANCES WILL BE ON THE INCREASE FOR
THE MIDDLE TO LATE WEEK AS A CLOSED LOW DEVELOPS OVER CALIFORNIA
AND SENDS A SERIES OF UPPER DISTURBANCES THROUGH THE RESULTING SOUTHWEST
FLOW TO PROVIDE SHOWERS AND THUNDERSTORMS. FOR LATE NEXT WEEK AND
INTO THE WEEKEND A DRY PERIOD WILL RETURN AS RIDGING ALOFT AND ON
THE SURFACE RETURN TO THE AREA. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  73  45  75  49 /  60   0   0   0   0
MLU  55  71  43  73  48 /  70   0   0   0   0
DEQ  46  71  38  74  47 /  40   0   0   0   0
TXK  50  71  44  73  50 /  50   0   0   0   0
ELD  53  71  40  72  46 /  70   0   0   0   0
TYR  49  73  45  78  52 /  30   0   0   0   0
GGG  50  73  43  77  51 /  30   0   0   0   0
LFK  54  77  44  77  49 /  60   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Mar 28, 11:00 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT FRI MAR 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1100 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS.
A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE
THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE
HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED
TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING
THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT
OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS THE FOUR STATE REGION.

06

In the hours before

Local storm report, Mar 28, 5:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
03/28/2014                   MILLER             AR   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER SHV1400139

MDV
Local storm report, Mar 28, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             RUSK                    31.80N  95.15W
03/28/2014  E1.00 INCH       CHEROKEE           TX   911 CALL CENTER

&&

EVENT NUMBER SHV1400140

MDV
Local storm report, Mar 28, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             GREENWOOD               32.44N  93.97W
03/28/2014  E1.50 INCH       CADDO              LA   TRAINED SPOTTER

            PING PONG SIZE HAIL AT GREENWOOK

&&

EVENT NUMBER SHV1400141

MDV
Local storm report, Mar 28, 6:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SHREVEPORT              32.47N  93.80W
03/28/2014  E1.00 INCH       CADDO              LA   NWS OFFICE

            1 INCH HAIL AT NWS OFFICE IN SHREVEPORT

&&

EVENT NUMBER SHV1400142

MDV
Local storm report, Mar 28, 6:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             WASKOM                  32.48N  94.06W
03/28/2014  E2.75 INCH       HARRISON           TX   TRAINED SPOTTER

            BASEBALLL SIZE HAIL WAS REOPRTED IN WASKOM TX.

&&

EVENT NUMBER SHV1400143

MDV
Local storm report, Mar 28, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             GREENWOOD               32.44N  93.97W
03/28/2014  E1.75 INCH       CADDO              LA   TRAINED SPOTTER

&&

EVENT NUMBER SHV1400144

MDV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:03 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier42 min
Mar 28, 4:25 PM CDTSevere Thunderstorm WarningSHVUnion20 min
Mar 28, 4:25 PM CDTSevere Thunderstorm WarningSHVLittle River50 min
Mar 28, 4:43 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Nevada, Sevier62 min
Mar 28, 5:04 PM CDTSevere Thunderstorm WarningSHVHempstead, Miller, Nevada56 min
Mar 28, 5:14 PM CDTSevere Thunderstorm WarningSHVMiller46 min
Mar 28, 5:48 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada57 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningSHVLittle River51 min
Mar 28, 6:38 PM CDTFlash Flood WarningSHVHempstead, Lafayette, Little River, Miller2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.